Pediatric Annals

Firm Rounds 

A 2-year-old Boy with Fever and Altered Mental Status

Robert Listernick, MD

Abstract

This 2-year-old boy was admitted to the intensive care unit for evaluation of fever and altered mental status. He was well until 3 days prior to admission, when he developed temperature of 103° F and abdominal pain. Two days prior to admission, he developed a progressively worsening cough, watery, non-bloody diarrhea, and non-bilious emesis. On the day of admission, he was wobbly when sitting on the toilet and unable to walk. Review of systems was unremarkable. His past medical history was remarkable for moderate persistent asthma and two prior intensive care unit admissions, which required endotracheal intubation. He had had several simple febrile seizures. Medications at home included inhaled albuterol and budesonide. During this illness, he had also received alternating doses of acetaminophen and ibuprofen. His development was age-appropriate.

Key Learning Points

  1. The definition of fulminant liver failure is the presence of liver synthetic dysfunction (INR > 2) and encephalopathy within 6 to 8 weeks of any evidence of liver disease.
  2. Sick, fasting children should not be given more than four 15 mg/kg doses of acetaminophen in a 24-hour period. There’s evidence to suggest that some children who have indeterminate liver disease actually have acetaminophen-induced liver injury.
  3. If a child is on specific antimicrobial or antiviral therapy, the co-administration of corticosteroids is generally safe from the infectious disease perspective.
  4. Acute necrotizing encephalopathy (ANE) has been associated primarily with influenza infection and is characterized by fever, vomiting, seizures and lethargy, and rapid progression to coma. The characteristic neuroradiologic findings are hypodense lesions on computerized tomography (CT) scan, hypointensities on T2-weighted magnetic resonance imaging (MRI) scan in bilateral thalami, as well as lesions in the internal capsule, brainstem tegmentum, and cerebellar medulla.

ABOUT THE AUTHOR

Dr. Listernick is Professor of Pediatrics at Feinberg School of Medicine, Northwestern University, and Director of the Diagnostic and Consultation Service, Division of General Academic Pediatrics, Children’s Memorial Hospital, Chicago, IL.

Abstract

This 2-year-old boy was admitted to the intensive care unit for evaluation of fever and altered mental status. He was well until 3 days prior to admission, when he developed temperature of 103° F and abdominal pain. Two days prior to admission, he developed a progressively worsening cough, watery, non-bloody diarrhea, and non-bilious emesis. On the day of admission, he was wobbly when sitting on the toilet and unable to walk. Review of systems was unremarkable. His past medical history was remarkable for moderate persistent asthma and two prior intensive care unit admissions, which required endotracheal intubation. He had had several simple febrile seizures. Medications at home included inhaled albuterol and budesonide. During this illness, he had also received alternating doses of acetaminophen and ibuprofen. His development was age-appropriate.

Key Learning Points

  1. The definition of fulminant liver failure is the presence of liver synthetic dysfunction (INR > 2) and encephalopathy within 6 to 8 weeks of any evidence of liver disease.
  2. Sick, fasting children should not be given more than four 15 mg/kg doses of acetaminophen in a 24-hour period. There’s evidence to suggest that some children who have indeterminate liver disease actually have acetaminophen-induced liver injury.
  3. If a child is on specific antimicrobial or antiviral therapy, the co-administration of corticosteroids is generally safe from the infectious disease perspective.
  4. Acute necrotizing encephalopathy (ANE) has been associated primarily with influenza infection and is characterized by fever, vomiting, seizures and lethargy, and rapid progression to coma. The characteristic neuroradiologic findings are hypodense lesions on computerized tomography (CT) scan, hypointensities on T2-weighted magnetic resonance imaging (MRI) scan in bilateral thalami, as well as lesions in the internal capsule, brainstem tegmentum, and cerebellar medulla.

ABOUT THE AUTHOR

Dr. Listernick is Professor of Pediatrics at Feinberg School of Medicine, Northwestern University, and Director of the Diagnostic and Consultation Service, Division of General Academic Pediatrics, Children’s Memorial Hospital, Chicago, IL.

This 2-year-old boy was admitted to the intensive care unit for evaluation of fever and altered mental status. He was well until 3 days prior to admission, when he developed temperature of 103° F and abdominal pain. Two days prior to admission, he developed a progressively worsening cough, watery, non-bloody diarrhea, and non-bilious emesis. On the day of admission, he was wobbly when sitting on the toilet and unable to walk. Review of systems was unremarkable. His past medical history was remarkable for moderate persistent asthma and two prior intensive care unit admissions, which required endotracheal intubation. He had had several simple febrile seizures. Medications at home included inhaled albuterol and budesonide. During this illness, he had also received alternating doses of acetaminophen and ibuprofen. His development was age-appropriate.

Key Learning Points

  1. The definition of fulminant liver failure is the presence of liver synthetic dysfunction (INR > 2) and encephalopathy within 6 to 8 weeks of any evidence of liver disease.
  2. Sick, fasting children should not be given more than four 15 mg/kg doses of acetaminophen in a 24-hour period. There’s evidence to suggest that some children who have indeterminate liver disease actually have acetaminophen-induced liver injury.
  3. If a child is on specific antimicrobial or antiviral therapy, the co-administration of corticosteroids is generally safe from the infectious disease perspective.
  4. Acute necrotizing encephalopathy (ANE) has been associated primarily with influenza infection and is characterized by fever, vomiting, seizures and lethargy, and rapid progression to coma. The characteristic neuroradiologic findings are hypodense lesions on computerized tomography (CT) scan, hypointensities on T2-weighted magnetic resonance imaging (MRI) scan in bilateral thalami, as well as lesions in the internal capsule, brainstem tegmentum, and cerebellar medulla.

ABOUT THE AUTHOR

Dr. Listernick is Professor of Pediatrics at Feinberg School of Medicine, Northwestern University, and Director of the Diagnostic and Consultation Service, Division of General Academic Pediatrics, Children’s Memorial Hospital, Chicago, IL.

10.3928/00904481-20080201-03

Sign up to receive

Journal E-contents